Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 15, NWS Austin/San Antonio, TX

April 17, 2010Bandera County, Medina County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Apr 17, 2010, 3:42 PM CDT for Bandera County, Medina County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2010, 3:42 PM CDT (20:42 UTC)
Expired
Apr 17, 2010, 5:45 PM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Bandera County, TX, Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 96 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 4:50 PM CDTFLASH FLOOD3 Nne Rio Medina, TXWHERE COUNTY ROAD 2615 MEETS FM 371 IS FLOODED AND CLOSED
Apr 17, 4:50 PM CDTFLASH FLOOD4 Se Mico, TXWHERE COUNTY ROAD 2615 MEETS FM 471 IS FLOODED AND CLOSED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2010-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2010-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WGUS54 KEWX 172042
FFWEWX
TXC019-325-172245-
/O.NEW.KEWX.FF.W.0015.100417T2042Z-100417T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
342 PM CDT SAT APR 17 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHEASTERN BANDERA COUNTY...
  NORTH CENTRAL MEDINA COUNTY...

* UNTIL 545 PM CDT.

* AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE
  FLASH FLOODING FROM A THUNDERSTORM NEAR MEDINA LAKE AND MICO.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

RAINFALL AMOUNTS OF ONE AND THREE INCHES ARE POSSIBLE FROM THIS SLOW 
MOVING THUNDERSTORM AS IT DRIFTS SLOWLY SOUTHEAST.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 2961 9915 2961 9900 2957 9892 2956 9884
      2944 9885 2939 9901 2947 9910

$$
1 follow-up statement
177 
WGUS74 KEWX 172148
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
448 PM CDT SAT APR 17 2010

TXC019-325-172245-
/O.CON.KEWX.FF.W.0015.000000T0000Z-100417T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BANDERA TX-MEDINA TX-
448 PM CDT SAT APR 17 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTH
CENTRAL MEDINA AND EXTREME SOUTHEASTERN BANDERA COUNTIES...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
STATIONARY THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED BUT 
OTHER SHOWERS WERE DEVELOPING OVER NORTHEASTERN MEEDINA COUNTY AND 
WILL BE TRACKING OVER THE SAME AREA. RESIDUAL FLOODING COULD STILL 
BE OCCURRING OVER THE WARNED AREA AS WELL. 

LOCATIONS IN THE WARNING AREA INCLUDE MICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 2961 9915 2961 9900 2957 9892 2956 9884
      2944 9885 2939 9901 2947 9910

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 3:41 PM CDT, 1 minute earlier.

Area forecast discussion, Apr 17, 3:41 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
341 PM CDT SAT APR 17 2010

...HEAVY RAINFALL EVENT TO CONTINUE THROUGH THIS EVENING...

.DISCUSSION...
THE MID/UPPER LEVEL DISTURBANCE DRAPED ACROSS NORTH TEXAS WILL
CONTINUE TO DRAW DEEP GULF MOISTURE INTO SOUTH AND SOUTH CENTRAL
TEXAS THROUGH THIS EVENING. WHILE THERE IS A GENERAL LULL IN
ACTIVITY ACROSS THE CWA...ANTICIPATING ANOTHER FLARE-UP LATER THIS
AFTERNOON/EVENING AS THE COLD FRONT PUSHES FURTHER EAST TOWARD THE
SLIGHTLY MORE UNSTABLE AIRMASS ALONG AND EAST OF I-35 DUE TO BETTER
DAYTIME HEATING AND PWS ON THE ORDER OF ABOUT 1.5 INCHES. NEW
RAINFALL AMOUNTS THROUGH THIS EVENING WILL GENERALLY AVERAGE ONE
HALF OF AN INCH TO AN INCH...BUT DEEP TROPICAL MOISTURE IS STILL
ADVECTING INTO THE REGION AHEAD OF THE COLD FRONT AND THUS
ANTICIPATE ADDITIONAL ROUNDS OF ISOLATED EFFICIENT THUNDERSTORMS
PRODUCING POSSIBLY THREE TO FIVE INCHES OF RAIN BEFORE
DISSIPATING. HAVE CONTINUED THE CURRENT FLASH FLOOD WATCH UNTIL
MIDNIGHT BUT HAVE REMOVED GILLESPIE...LLANO...AND KENDALL COUNTIES
AS THE SURFACE FRONT HAS PUSHED THROUGH AND ONLY SCATTERED LIGHT
RAIN IS ANTICIPATED THROUGH THIS EVENING.

RAIN CHANCES WILL DECREASE SIGNIFICANTLY TOMORROW AS DRY NORTHWEST
FLOW ALOFT FILTERS IN BEHIND THE COLD FRONT. PLEASANT AND MILD
TEMPERATURES ARE EXPECTED SUNDAY AND MONDAY AS BRIEF WEAK RIDGING
PREVAILS. 12Z MODELS CONTINUE TO BE IN AGREEMENT OF A S/W TROUGH
LIFTING OUT OF NORTHERN MEXICO LATE MONDAY AND PUSHING ACROSS
SOUTH AND SOUTH CENTRAL TEXAS ON TUESDAY. THIS WILL LEAD TO A
RENEWED CHANCE FOR RAIN BEGINNING MONDAY NIGHT AND EXITING TUESDAY
EVENING. THE BEST MOISTURE AVAILABILITY APPEARS TO BE CONFINED
MOSTLY TO SOUTH TEXAS BUT COULD SEE SOME ISOLATED DEEP CONVECTION
ACROSS OUR SOUTHERN TIER OF COUNTIES.

DRIER AND WARM CONDITIONS WILL SETTLE IN FOR MID-WEEK. MEANWHILE...A
STRONGER UPPER LOW WILL SLIDE OUT OF THE PACIFIC NORTHWEST AND
INTO THE FOUR-CORNERS REGION. GULF MOISTURE WILL RETURN ON
THURSDAY AHEAD OF THIS SYSTEM. MID-RANGE MODELS ARE STILL HAVING
DIFFICULTY RESOLVING THE PROGRESSION OF THE UPPER LOW. THE GFS IS
FASTER WITH THIS SYSTEM WHILE THE ECMWF KEEPS THE LOW SOMEWHAT
STATIONARY UNTIL THE END OF THE WEEK. HAVE CURRENTLY GONE WITH RAIN
CHANCES RETURNING ON THURSDAY AND LINGERING THROUGH FRIDAY. DUE TO
THE CONTINUING MODEL DISCREPANCIES AND THAT THE SYSTEM IS IN THE
EXTENDED PERIOD OF THE FORECAST...CONFIDENCE IS MODERATE AT BEST
AND THOROUGHLY EXPECT THAT THE FORECAST WILL UNDERGO SEVERAL
CHANGES THROUGH THE UPCOMING FORECAST PACKAGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              56  73  54  70  54 /  30  30  10  10  20
AUSTIN BERGSTROM INTL AIRPORT  57  72  53  69  52 /  40  30  10  10  20
NEW BRAUNFELS MUNI AIRPORT     56  74  56  72  55 /  40  20  10  10  20
BURNET MUNI AIRPORT            53  68  52  68  52 /  20  20  10  10  20
DEL RIO INTL AIRPORT           54  76  54  74  57 /  10  -    0  10  40
GEORGETOWN MUNI AIRPORT        55  71  53  67  53 /  30  30  20  10  20
HONDO MUNI AIRPORT             55  76  54  74  54 /  20  -   -   10  30
SAN MARCOS MUNI AIRPORT        56  72  54  71  53 /  40  20  10  10  20
LA GRANGE - FAYETTE REGIONAL   59  73  57  70  54 /  70  40  30  10  20
SAN ANTONIO INTL AIRPORT       56  74  55  73  55 /  30  10  -   10  20
STINSON MUNI AIRPORT           58  75  56  74  56 /  40  10  -   10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
COUNTIES: ATASCOSA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...FAYETTE...GONZALES...GUADALUPE...HAYS...KARNES...
LAVACA...LEE...TRAVIS...WILLIAMSON...WILSON.

&&

25/01
Hazardous weather outlook, Apr 17, 2:03 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
203 PM CDT SAT APR 17 2010

TXZ171>173-183>194-202>209-217>225-228-181915-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
203 PM CDT SAT APR 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT FOR THE EASTERN
PORTION OF SOUTH CENTRAL TEXAS. A VERY MOIST ATMOSPHERE AND A SLOW
MOVING COLD FRONT WILL PROMOTE SLOW MOVING SHOWERS AND
THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN. WIDESPREAD ONE-QUARTER
TO ONE-HALF INCH RAINFALL AMOUNTS ARE EXPECTED WITH ISOLATED
TOTALS OF 3 TO 5 INCHES POSSIBLE.

THIS ADDITIONAL RAINFALL OVER ALREADY SATURATED GROUND CAN PRODUCE
RISES IN RIVER AND STREAMS..AS WELL AS INCREASED FLASH FLOOD
POTENTIAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IF SIGNIFICANT FLOODING DEVELOPS.

In the hours before

Local storm report, Apr 17, 12:50 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1250 PM CDT SAT APR 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLOOD            10 WSW SAN ANTONIO      29.36N  98.64W
04/17/2010                   BEXAR              TX   TRAINED SPOTTER

            POTRANCO ROAD WEST OF LOOP 1604 IS CLOSED

&&

EVENT NUMBER EWX1000142

MCDONALD
Local storm report, Apr 17, 2:53 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
253 PM CDT SAT APR 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            4 NE LEMING             29.11N  98.44W
04/17/2010                   ATASCOSA           TX   LAW ENFORCEMENT

            FM536 BETWEEN HIGHWAY 281 AND IH37 IS CLOSED.

&&

EVENT NUMBER EWX1000143

MCDONALD
Local storm report, Apr 17, 2:54 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
254 PM CDT SAT APR 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLOOD            N PIPE CREEK            29.72N  98.93W
04/17/2010                   BANDERA            TX   LAW ENFORCEMENT

            ENGLISH AND MAUZRA ROADS ARE CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER EWX1000144

MCDONALD
Local storm report, Apr 17, 2:56 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
256 PM CDT SAT APR 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLOOD            N CASTROVILLE           29.35N  98.87W
04/17/2010                   MEDINA             TX   LAW ENFORCEMENT

            FM463... CR6710 AND CR5719 ARE CLOSED.

&&

EVENT NUMBER EWX1000145

MCDONALD
Local storm report, Apr 17, 2:59 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
259 PM CDT SAT APR 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLOOD            10 W SAN ANTONIO        29.42N  98.66W
04/17/2010                   BEXAR              TX   FIRE DEPT/RESCUE

            3 VEHICLES ARE BEING RESCUED FROM LEON CREEK IN
            SOUTHWEST SAN ANTONIO.

&&

EVENT NUMBER EWX1000146

MCDONALD
Local storm report, Apr 17, 3:00 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT SAT APR 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            S SAN ANTONIO           29.42N  98.49W
04/17/2010                   BEXAR              TX   MESONET

            THERE ARE CURRENTLY 16 ROADS CLOSED IN SAN ANTONIO.

&&

EVENT NUMBER EWX1000147

MCDONALD

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:58 PM CDTAreal Flood AdvisoryEWXBexar2 hr
Apr 16, 9:23 PM CDTFlash Flood WarningEWXCaldwell97 min
Apr 17, 4:07 AM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 23 more21 hr
Apr 17, 7:47 AM CDTAreal Flood AdvisoryEWXBandera, Bexar, Kendall, Medina3 hr
Apr 17, 8:39 AM CDTFlash Flood WarningEWXBandera, Bexar, Kendall, Medina3 hr
Apr 17, 9:11 AM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe, Kendall3 hr
Apr 17, 9:44 AM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Comal, Guadalupe, Karnes, Wilson106 min
Apr 17, 10:34 AM CDTAreal Flood AdvisoryEWXComal, Hays, Travis116 min
Apr 17, 10:43 AM CDTFlash Flood WarningEWXAtascosa, Bexar, Comal, Gonzales, Guadalupe, Wilson3 hr
Apr 17, 11:21 AM CDTFlash Flood WarningEWXBexar114 min
Apr 17, 12:31 PM CDTAreal Flood AdvisoryEWXAtascosa, Frio119 min
Apr 17, 1:15 PM CDTFlash Flood WarningEWXAtascosa, Bandera, Bexar, Frio, Karnes, Medina and 1 more2 hr
Apr 17, 5:58 PM CDTAreal Flood AdvisoryEWXWilliamson2 hr
Apr 17, 6:22 PM CDTAreal Flood AdvisoryEWXHays, Travis2 hr
Apr 17, 6:22 PM CDTFlash Flood WarningEWXWilliamson3 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.